Kansas, 2001

Hail in Kansas, April 14, 2001

April 14, 2001 · NWS TOP · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 14, 1:30 AM CST, 13 hours 14 minutes earlier.

Area forecast discussion, Apr 14, 1:30 AM CST, 13 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
230 AM CDT SAT APR 14 2001

MAIN FORECAST CONCERN IS SEVERE WEATHER POTENTIAL THIS AFTERNOON AND
EVENING.

ETA UNFOLDS A RATHER OMINOUS SCENARIO LATER TODAY.  LOW LEVEL
MOISTURE RESIDING JUST SOUTH OF THE RED RIVER IS FORECAST TO SURGE
NORTHWARD TODAY...AND INTO NORTHEAST KANSAS THIS AFTERNOON.  ETA
FORECASTS A WARM FRONT TO SET UP FROM EMPORIA TO OTTAWA BY MIDDAY.
GOOD SURFACE MOISTURE IS FORECAST ALONG THIS BOUNDARY WITH CAPES
APPROACHING 2000 J/KG BY BY AFTERNOON.  GOOD SHEAR IS FORECAST ALONG
THE BOUNDARY WITH HELICITIES AROUND 250 M2/S2.  NORTH OF THE WARM
FRONT THE ETA IS FORECASTING 850 MB DEW POINTS TO RISE TO AROUND 8C
BY LATE AFTERNOON...GIVING ELEVATED CAPES OF 1000 TO 1500 J/KG WITH
GOOD MOISTURE FLUX CONVERGENCE DURING THE AFTERNOON.  CONVECTIVE
INHIBITION LOOKS TO BE RATHER LOW...SO WOULD EXPECT STORMS TO BREAK
OUT MID AFTERNOON SOUTH OF INTERSTATE 70...AND BY LATE AFTERNOON TO
THE NORTH AS THE MOISTURE SURGES IN.  WILL MENTION POSSIBLE SEVERE
ALONG AND SOUTH OF THE WARM FRONT ACROSS EAST CENTRAL KANSAS.  COULD
SEE SOME HAIL FROM THE ELEVATED STORMS OVER NORTHEAST KANSAS AS WET
BULB ZERO HEIGHTS WILL BE PRETTY LOW.

CONVECTION TO CONTINUE INTO THE EVENING HOURS BEFORE COLD FRONT
PUSHES THROUGH AROUND MIDNIGHT.  PRECIPITATION MAY LAST MOST OF THE
NIGHT ACROSS EAST CENTRAL KANSAS.

ETA IS THE MOST AGGRESSIVE IN BRINGING COLDER AIR SOUTH BEHIND THE
FIRST FRONT ON SUNDAY.  THIS LOOKS A LITTLE OVERDONE...AND WILL
FOLLOW THE SLIGHTLY MILDER AVN SOLUTION.

GENERALLY PREFER THE AVN BASED MAV AND FAN GUIDANCE AS THE NGM/FWC
IS TOO WARM IN THE LATER PERIODS.

.TOP...NONE.

58

In the hours before

Special weather statement, Apr 14, 11:08 AM CST, 3 hours 36 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-142100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1208 PM CDT SAT APR 14 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS NORTHEAST AND EAST CENTRAL KANSAS...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
ACROSS MUCH OF NORTHEAST INTO EAST CENTRAL KANSAS.  THE AREA OF
CONCERN WOULD GENERALLY BE ALONG AND SOUTH OF A LINE FROM
THE ABILENE VICINITY...ACROSS MANHATTAN TO HOLTON VICINITY...WITH
AREAS TO THE SOUTH OF AN EMPORIA TO OTTAWA LINE...HAVING A GREATER
RISK FOR SEVERE WEATHER. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA BY THE MID TO LATE AFTERNOON HOURS...AND CONTINUE
INTO THE EVENING. THE PRIMARY THREAT WOULD BE LARGE HAIL AND DAMAGING
WINDS...BUT AN ISOLATED TORNADO OR TWO COULD NOT BE RULED OUT.

A WARM FRONT IN THE VICINITY...ALONG WITH INCREASING MOISTURE AND
INSTABILITY AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE...WILL
PRODUCE THE THREAT FOR SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS...TO
KEEP INFORMED OF THE POTENTIAL FOR SEVERE WEATHER...THIS AFTERNOON
AND EVENING.

$/$
PF
Local storm report, Apr 14, 1:40 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    2 SW UPLAND               KS    1 INCH HAIL
04/14/01   DICKINSON
Local storm report, Apr 14, 1:52 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
252 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0249 PM    2 S MILFORD               KS    .75 INCH HAIL
04/14/01   GEARY
Local storm report, Apr 14, 2:13 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0308 PM    MANHATTAN                 KS    1 INCH HAIL
04/14/01   RILEY                           NUMEROUS REPORTS OF
                                           NICKEL TO QUARTER SIZE
                                           HAIL.

0310 PM    MANHATTAN                 KS    1.75 INCH HAIL
04/14/01   RILEY
Local storm report, Apr 14, 2:16 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    BENNINGTON                KS    .88 INCH HAIL
04/14/01   OTTAWA

The radar

The Topeka radar (KTWX), 34 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Pottawatomie

When
April 14, 2:44 PM CST
Where
Pottawatomie County, 3 mi N of Louisville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.300, -96.317

Hail, Dickinson

When
April 14, 3:13 PM CST
Where
Dickinson County, 7 mi N of Carlton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.783, -97.283

Hail, Cloud

When
April 14, 3:15 PM CST
Where
Cloud County, 5 mi N of Glasco
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.433, -97.850

Hail, Cloud

When
April 14, 3:27 PM CST
Where
Cloud County, Concordia
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.567, -97.667

Hail, Dickinson

When
April 14, 3:28 PM CST
Where
Dickinson County, 1 mi SW of Navarre
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.783, -97.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240371, 5240372, 5240373, 5240374, 5240375.